How to Break an Addiction to Tylenol PM

by Dan on May 26, 2009

ty3333.jpg

A friend of mine recently told me he was taking five Tylenol PM’s a night in order to fall asleep.  In our stress-laden world, insomnia is a very common problem.  Though we’re often warned against taking drugs to fall asleep, it seems like the easiest option for a lot of people.    It takes time to get more physical exercise, and meditation is not fun at first for most scatterbrained individuals, despite the multitude of benefits.

It can seem like a no brainer to pop a couple pills to get some shut-eye, if you’re a busy person.  The realization of the problem sets in once you realize you cannot get to sleep without the pills.

Then the pills don’t work as well.

Then you need more.

Eventually you need over the recommended amount of the drug in your system to even fall asleep.  Luckily, there is an easy three-step process   to kicking the habit.

Step 1:   Know your real addiction.

Guess what, it’s not “Tylenol” you want; it’s the “PM.”

The two active ingredients in Tylenol PM are Acetaminophen and Diphenhydramine HCl.  You don’t have to pronounce them out loud; just bear with me, and read on.

Having Acetaminophen in your system all the time, expecially a large amount, is never a good thing.  Too much of the drug can give you liver damage and other problems.  What’s more, it doesn’t even help you sleep.  It’s just part of the “package deal” of you getting the PM part.

What you really want to take is Diphenhydramine HCl.  How do you find it?   See the next step.

Step 2:   Switch from “Tylenol PM” to “Simply Sleep”

Simply Sleep is a product made by the Tylenol Company that has all the sleep aid ingredients of Tylenol PM, but none of the extra pain-relieving stuff you don’t need.  The side effects of Simply Sleep are less problematic than Tylenol PM.

Step 3:   Scale Down.

Another big advantage of Simply Sleep is how the pills are put together.    Tylenol PM is usually an “impossible to split” gelcap like this:

tylenolpm.jpg

The Simply Sleep pills look like this:

simplysleep.jpg

These Simply Sleep pills are easily split with either a pill-splitter or just your bare hands if you want to cut them in half.  Be careful that some stores also have gelcaps for Simply Sleep that cannot be cut into pieces, so avoid those.

Whatever amount of pills you’re taking, make a commitment to cut down by a certain amount each day.  If you’re taking 2 pills a day, you could maybe take 1.5 the next day, then 1 the day after, and so on.  If you’re taking 4 pills, you could do that as well, or even cut it into 1/4 pills and subtract 0.25 from your pills each day.

Less important is how much you take off.  More important is sticking to your schedule of cutting it down consistently, every day.  I think lowering by 0.5 pills is optimal, but do whatever you feel comfortable with.

Within a week’s time, you’ll be free of needing Tylenol PM to sleep.  Just make sure you a look at the “other” methods of getting a good night’s sleep that may require a little bit more work.  You will be more energetic and be happier doing this the solid way.

–Dan

{ 6 comments… read them below or add one }

1 JENNIFER MITCHELL January 8, 2013 at 9:12 am

i just wanted to thank you for your advice on the tylonal pm issue i really want to stop but i always get headache i am up to 9 pills a day im going to try to stop because i wanna get better

2 Janet Lynn April 13, 2014 at 11:43 am

I am so happy and relieved that I found this info. I have been taking…too many Tylenol PM everyday…..for about 2 years. After I post this…..Im going to get some Simply Sleep and start weaning myself off the Tylenol PM. And I know ill succeed cause I really honestly want to stop. Thank-you for this info!

3 Janet Lynn April 13, 2014 at 11:59 am

And I wasn’t taking them to sleep…I was taking them cause with my anxieties……it seemed to really help me feel calm. I was prescribed Zanax and was on it for about 4 or 5 years….and I didn’t aduse it. But I became addicted to it from taking it as prescribed….everyday for years. And if I had to go just one day without it before I got to the store to pick up my refill…..OMG! I could not deal at all…..so even though my doctor then had no interest in weaning me off…..I weaned myself off…..and I felt like pure crap for about 2 or so months! And because of that…..I am too scared to let my doctor know that I need something……Colonopin……something…..cause of the awful effects when I am out. So I tried Tylenol PM……and it increased to 7 in the AM….and 7 in the PM…everyday for about 2 years……and when I started. …I figured as long as I didn’t go over the recommended daily allowance (or whatever they call it)….that I’d be ok. So…..after I posted my last comment a few minutes ago……and worrying that I’m going to feel like crap and not succeed with my weaning off Tylenol PM…..it made me think of my Zanax weaning…..and I realized that theres no way I’ll feel anything like I did then…..so now I know more than ever that I CAN DO IT!!!!!

4 Lee May 5, 2014 at 10:53 am

I entered recovery from alcohol and drugs in 1991. I just broke an addiction to Tylenol PM-I have been them for over 20 years; day and night. During my worst times, I took upward of 36-40 per day. I took them, although much less, during 2 of my 3 pregnancies (babies were healthy).
I became a slave to these pills. Why? They didn’t get me “high” in any type of satisfying way…..just made me lazy and “out of it”. It was horrible ensuring I had them on my person whenever I left the house, making sure I had enough for the night, and packing literally hundreds when our family travelled to exotic locations around the world. I’m sure I have spent thousands of dollars on them.
I became deaf in 2010 over the course of 8 months and the Tylenol PM’s were surely to blame. I am fearful of the other damage my body sustained, but due to embarrasment, never confided in my physicians.
I tried to quit several times, but the withdrawal was maddening. Migranes, shakes and twitches, nightmares, night terrors with paralysis, fatigue, extreme aches and pains….
Well, about 2 weeks ago I decided I had enough! I weaned myself down each day. Nighttime was scary; last night was my first night without PM’s! I had some weird dreams and restless sleep but nothing I couldn’t handle. Yesterday was my first a full day free from these pills.
I feel GREAT! More energy, more focus, more drive! I’m ready to move forward; who knows what I can do now!
I want to help others, because this is a very real addiction and it is very dangerous.

5 NotToday333 April 21, 2015 at 7:12 pm

Never really wanted to admit it out loud but I have been addicted to this stuff for the past 4 or so years. It’s so bad that I take 6 at a time, multiple times a night. I find that I have to eat with it or I get this sick “tylenol” feeling that messes with my heart rate and makes me feel anxious. Thank you so much for sharing this, I am so glad to know that I am not alone in this. Here’s the kicker, the bottle says it’s non habit forming. hmm.

6 Renee May 2, 2015 at 12:58 pm

I too have been addicted to Tylenol pm. I was taking up to 50 per day. I have been 3 days off and it has been 3 days of hell. I got the shakes, night terrors, every symptom imaginable. I think I am thru the worst now. I don’t have any energy left, but I am able to keep food down and thirsty again. I hope that I can stay off them. This is the third time I have come thru withdrawal and I want it to be my last.

Leave a Comment

Previous post:

Next post: